Intestinal Candida: What Is it?

Intestinal Candida (also known as Candidiasis, Candida overgrowth, Candida albicans or simply "Candida") is an infection in the large intestine caused by an overgrowth of the yeast, Candida albicans.

Candida albicans is a natural resident of the digestive system. In a healthy person with a strong immune system and a balanced gut flora, this yeast is kept in check and thus usually causes no problems. However, Candida is an opportunistic organism and problems occur when it is able to grow unchecked.

How Can Candida Overgrowth Occur?

Intestinal Candida occurs for three main reasons.

The first and key cause of Candida overgrowth is the antibiotic therapy, which wipes out both friendly as well as pathogenic bacteria. Without the friendly bacteria to keep the Candida in check, this yeast is able to multiply again and again.

A diet rich in simple sugar is ideal for Candida and thus a big risk-factor in developing Candidiasis. This organism loves sugar and will thrive in its presence.

Drugs such as steroids and the contraceptive pill also play a role in the development of intestinal Candida infection. These drugs suppress your immune system, making you less able to deal with Candida overgrowth.

What are the Symptoms of Intestinal Candida?

First and foremost intestinal Candida causes digestive symptoms including:

Intestinal Candida can cause bloating

  • Bloating

  • Constipation

  • Diarrhea

  • Gas

  • Rectal itching

Candida can also cause symptoms outside of the gut including emotional and mental difficulties (irritability, loss of concentration, depression, sugar/alcohol cravings and addictions) as well as fatigue, dry and/or itchy skin and sensitivities to foods and chemicals. Candida overgrowth can is also common in the uro-genital tract notably in females causing bladder infections, vaginal thrush and vaginitis. It can also infect the mouth (oral thrush) and feet (athletes foot).

Candida is not usually life-threatening. However it can be VERY debilitating. If you are prone to oral thrush, athletes foot, genital thrush or vaginitis (ladies!) and have some or all of the digestive symptoms above, then your intestinal Candida risk factor is high.

If you think that you may have intestinal Candidiasis consult a health care practitioner who is familiar with this condition. Other conditions such as bacterial dysbiosis have similar manifestations but differences in terms of the treatment protocol. It is therefore important to obtain an accurate diagnosis so that your treatment is suited to you!

Probiotics for Candida

Probiotic supplements can be very useful for the treatment of intestinal Candida overgrowth, especially when used in conjunction with an anti-Candida diet and herbal anti-fungal agents These will replenish the colon with friendly bacteria, helping restore the natural balance of the flora in the large intestine. There is evidence too that the probiotics Lactobacillus acidophilus and Bifidobacteria inhibit the growth of Candida albicans (Chaitow, 1996)1.

Where intestinal Candida is a problem, high potency probiotic supplements are highly recommended. The reason for this is that in cases of such overgrowth, the beneficial bacteria is very depleted. Good bacteria usually lives in our colons in very high numbers and so large amounts of bacteria are needed to redress the balance. Probiotic foods such as fermented cabbage (also known as sauerkraut) are useful as a add-on to any probiotic therapy but alone these will not contain enough beneficial bacteria to bring the overgrowth under control.

Be aware that many probiotic supplements contain prebiotics such as fructooligosaccharides (FOS) or inulin fiber (usually chicory root). Prebiotics can causes problems for people with Candidiasis. Whilst in theory prebiotics should only feed the helpful bacteria, in practice they can also be used as food by unhelpful bacteria and yeast. The result is an overall worsening of the situation. Probiotics, which are high in potency and free from prebiotics include all Custom Probiotics products and VSL#3 (also written VSL3).

Side Effects of Taking Probiotics

When you have an overgrowth of intestinal Candida, taking probiotics may initially cause some side effects, known as die-off symptoms or Herxheimer reaction. This reaction is essentially a good sign – it means that the Candida is dying off. However, it can cause an exacerbation of symptoms (e.g. increased bloating, gas, diarrhea, constipation, malaise etc), which can be difficult to manage.

If you experience a worsening of your symptoms when taking probiotics, half the amount you take at your next dosing. If your symptoms clear, continue at this level for a few days. Then gradually ramp up the dosage to the recommended intake. If on the other hand your candida die-off symptoms do not clear, take a few days break from the probiotic supplements and then begin again with an even smaller dosage. If this is successful, slowly increase the dose as above. If this lesser amount still provokes a die-off reaction then continue to reduce your intake of probiotic until you find a dose you can tolerate. Once you have achieved this, increase the amount BUT very slowly.

Good luck!

Where to Buy Probiotics for Candida

You can buy high potency probiotics for Candida from Custom Probiotics and Amazon (USA).

References

1.Chaitow, L, 1996, Candida Albicans,London, Thorsons

Return from Probiotics for Intestinal Candida to Probiotics for Human Digestive System Diseases